Alert archive / Michigan / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 29, NWS Grand Rapids, MI

May 12, 2000Allegan County, Barry County, Michigan

NWS Grand Rapids, MI issued this severe thunderstorm warning at May 12, 2000, 7:13 PM EDT for Allegan County, Barry County, Michigan. It was in force for 32 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
May 12, 2000, 7:13 PM EDT (23:13 UTC)
Expired
May 12, 2000, 7:45 PM EDT
In force
32 min
Issued by
NWS Grand Rapids, MI
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Allegan County, MI, Barry County, MI

What was reported inside it

TimeReportWhereRemark
May 12, 7:45 PM EDTThunderstorm Wind 53 EGun Lake, MI

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 12, 3:00 PM EDTTornado WatchSPC6 hr

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 11.2 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2000-05-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2000-05-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 92 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1371 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
92 m²/s²
0-3 km storm-relative helicity
120 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KGRR 122315
SVRGRR
MIC005-015-122345-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
713 PM EDT FRI MAY 12 2000

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BARRY COUNTY IN SOUTHWEST MICHIGAN
  EASTERN ALLEGAN COUNTY IN SOUTHWEST MICHIGAN

* UNTIL 745 PM EDT

* AT 713 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 4 MILES SOUTHWEST OF WAYLAND...OR ABOUT 11
  MILES NORTHEAST OF ALLEGAN...MOVING EAST AT 60 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   MIDDLEVILLE AROUND 725 PM EDT
   HASTINGS AROUND 730 PM EDT

THIS STORM HAS A HISTORY OF PRODUCING DAMAGING WINDS AND LARGE HAIL.

A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. REMEMBER...
SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING.

MWH/EJO

LAT...LON 4276 8579 4245 8577 4246 8511 4276 8512

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 12, 4:09 PM EDT, 3 hours 4 minutes earlier.

Area forecast discussion, May 12, 4:09 PM EDT, 3 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
409 PM EDT FRI MAY 12 2000

TORNADO WATCHES COVER ENTIRE COUNTY WARNING AREA OF SOUTHWEST LOWER
MICHIGAN.

WILL ISSUE A FLASH FLOOD WATCH THROUGH 4 AM EDT SAT AM.

VERY MOIST AND UNSTABLE AIRMASS ACROSS SW LOWER MICHIGAN AT THIS
TIME...JUST WAITING FOR SOME ADDED LIFT.  SURFACE COLD FRONT OVER
SOUTH CENTRAL WI...TO WESTERN IL...IS PRESSING EAST.  THIS FEATURE
WILL PROVIDE THE LIFT NECESSARY TO GENERATE A SOLID LINE OF STORMS.
THIS SHOULD HAPPEN BY 600 PM.

STORMS ALREADY FORMING OUT AHEAD OF THE FRONT OVER LAKE MICHIGAN.  MBE
VECTOR MOVEMENT FROM BUFKIT SHOWS STORMS MOVING EAST THIS
EVENING...THEN NORTHEAST AT A SLOWER SPEED.  THE LINE THAT IS TRYING
TO FORM...FROM SOUTHERN LAKE MICHIGAN TO WESTERN IL...IS PARALLEL
TO THE WINDS 850 MB THROUGH 500 MB...THUS TRAINING IS LIKELY.
CONSIDERING THE TRAINING...HIGH SURFACE DEWPOINTS AND SLOW MOVING
COLD FRONT THAT WILL PRESS THROUGH THE AREA THIS EVENING AND
TONIGHT...I AM THINKING THAT TWO INCHES OF RAIN IN TWO HOURS IS
POSSIBLE.  THIS WOULD EXCEED FLASH FLOOD GUIDANCE IN ALL OF MY
COUNTIES.

OTHERWISE...BREEZY AND COOLER WEATHER WILL RETURN BEHIND THE FRONT
FOR SATURDAY THROUGH MONDAY...FEATURING MAINLY DIURNAL CU.

WARM AND MOIST AIR WILL TRY TO RETURN FOR TUESDAY AND
WEDNESDAY...THUS WILL GO WITH SOME SCATTERED SHOWERS AND
THUNDERSTORMS AS THE WARM FRONT TRIES TO GO THROUGH.

*** THE NWS OFFICES IN MICHIGAN ARE CONDUCTING A USER SURVEY TO LEARN
MORE ABOUT HOW THE AREA FORECAST DISCUSSION (AFD) IS UTILIZED. PLEASE
COMPLETE THE SHORT QUESTIONNAIRE AT WWW.CRH.NOAA.GOV/GRR/AFD.HTM THE
FEEDBACK WE RECEIVE WILL HELP US PROVIDE A BETTER PRODUCT FOR YOU.
IF YOU HAVE QUESTIONS OR IF YOU NEED A PAPER VERSION OF THE
QUESTIONNAIRE PLEASE CONTACT RANDY GRAHAM AT (616) 949-0643 X766 ***

.GRR...TORNADO WATCH FOR WEST CENTRAL LOWER MICHIGAN UNTIL 600 PM.
       TORNADO WATCH FOR SOUTHWEST LOWER MICHIGAN UNTIL 900 PM EDT.
       FLASH FLOOD WATCH FOR ALL OF SOUTHWEST LOWER MICHIGAN UNTIL
       400 AM EDT.

In the hours before

Special weather statement, May 12, 1:46 PM EDT, 5 hours 27 minutes before
LMZ849-867-MIZ037>040-043>046-050>052-122200-

SPECIAL WEATHER STATEMENT...CORRECTED TO TAKE OUT MUSKEGON COUNTY
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
146 PM EDT FRI MAY 12 2000

A TORNADO WATCH HAS BEEN ISSUED FOR THE FOLLOWING COUNTIES IN
SOUTHWEST LOWER MICHIGAN UNTIL 6PM EDT.

IN WEST CENTRAL MICHIGAN
     OCEANA...MASON...NEWAYGO AND LAKE

IN CENTRAL MICHIGAN
     OSCEOLA...MECOSTA...MONTCALM...GRATIOT...ISABELLA AND CL0ARE

A TORNADO WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR TORNADO
DEVELOPMENT.  STAY TUNED FOR UPDATES AND POSSIBLE WARNINGS.

MWH
Special weather statement, May 12, 2:57 PM EDT, 4 hours 16 minutes before
MIZ050-056>059-064>067-071>074-130100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
257 PM EDT FRI MAY 12 2000

THE STORM PREDICTION CENTER HAS ISSUED A TORNADO WATCH FOR PORTIONS
OF THE SOUTHWEST QUARTER OF LOWER MICHIGAN EFFECTIVE UNTIL 900 PM EDT
FRIDAY EVENING. THIS WATCH INCLUDES THE FOLLOWING COUNTIES

IN SOUTH CENTRAL MICHIGAN
     INGHAM...CLINTON...JACKSON...IONIA...CALHOUN AND EATON

IN WEST CENTRAL MICHIGAN
     MUSKEGON

IN SOUTHWEST MICHIGAN
     KALAMAZOO...KENT...VAN BUREN...OTTAWA...BARRY AND ALLEGAN

THIS WATCH INCLUDES THE ADJOINING COASTAL WATERS OF AFFECTED
LAKESHORE COUNTIES.

A TORNADO WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR THE
DEVELOPMENT OF THUNDERSTORMS CAPABLE OF PRODUCING TORNADOES. IF YOU
LIVE IN OR NEAR THE WATCH AREA YOU SHOULD REMAIN ALERT TO RAPIDLY
CHANGING WEATHER CONDITIONS. STAY TUNED TO NOAA WEATHER RADIO OR THE
LOCAL NEWS OUTLETS FOR THE LATEST UPDATES AND POSSIBLE WARNINGS.

NNNN
Special weather statement, May 12, 4:31 PM EDT, 2 hours 42 minutes before
MIZ037>040-043>046-051-052-LMZ847-848-867-130200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
431 PM EDT FRI MAY 12 2000

THE STORM PREDICTION CENTER HAS ISSUED A TORNADO WATCH FOR PORTIONS
OF THE SOUTHWEST QUARTER OF LOWER MICHIGAN EFFECTIVE UNTIL 1000 PM
EDT THIS EVENING. THIS WATCH INCLUDES THE FOLLOWING COUNTIES

IN WEST CENTRAL MICHIGAN
     OCEANA...MASON...NEWAYGO AND LAKE

IN CENTRAL MICHIGAN
     OSCEOLA...GRATIOT...MONTCALM...MECOSTA...ISABELLA AND CLARE

THIS WATCH INCLUDES THE ADJOINING COASTAL WATERS OF AFFECTED
LAKESHORE COUNTIES.

A TORNADO WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR THE
DEVELOPMENT OF THUNDERSTORMS CAPABLE OF PRODUCING TORNADOES. IF YOU
LIVE IN OR NEAR THE WATCH AREA YOU SHOULD REMAIN ALERT TO RAPIDLY
CHANGING WEATHER CONDITIONS. STAY TUNED TO NOAA WEATHER RADIO OR THE
LOCAL NEWS OUTLETS FOR THE LATEST UPDATES AND POSSIBLE WARNINGS.

NNNN


Local storm report, May 12, 6:15 PM EDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
615 PM EDT FRI MAY 12 2000

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0455 PM    HARRISON                  MI   .75 INCH HAIL
05/12/00   CLARE

KWG
Local storm report, May 12, 6:41 PM EDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS, MI
641 PM EDT FRI MAY 12 2000

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0630 PM    SAUGATUCK                 MI   1.00 INCH HAIL
05/12/00   ALLEGAN                        NUMEROUS REPORTS BY
                                          SPOTTERS

GEO
Local storm report, May 12, 6:48 PM EDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS, MI
648 PM EDT FRI MAY 12 2000

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0638 PM    FENNVILLE                 MI   1.00 INCH HAIL
05/12/00   ALLEGAN                        REPORTED BY SPOTTER

GEO

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 12, 2:00 AM EDTSevere Thunderstorm WarningGRROceana45 min
May 12, 2:10 AM EDTSevere Thunderstorm WarningGRRMuskegon50 min
May 12, 2:27 AM EDTSevere Thunderstorm WarningGRRNewaygo48 min
May 12, 2:41 AM EDTSevere Thunderstorm WarningGRROttawa49 min
May 12, 2:55 AM EDTSevere Thunderstorm WarningGRRAllegan50 min
May 12, 3:05 AM EDTSevere Thunderstorm WarningGRRKent40 min
May 12, 3:20 AM EDTSevere Thunderstorm WarningGRRIonia, Montcalm40 min
May 12, 1:45 PM EDTSevere Thunderstorm WarningGRRMason30 min
May 12, 2:25 PM EDTSevere Thunderstorm WarningGRRLake25 min
May 12, 2:50 PM EDTSevere Thunderstorm WarningGRROsceola25 min
May 12, 3:18 PM EDTSevere Thunderstorm WarningGRRClare27 min
May 12, 4:27 PM EDTSevere Thunderstorm WarningGRRClare33 min
May 12, 6:08 PM EDTSevere Thunderstorm WarningGRRAllegan, Ottawa37 min
May 12, 6:45 PM EDTSevere Thunderstorm WarningGRRAllegan30 min
May 12, 7:08 PM EDTSevere Thunderstorm WarningGRRNewaygo37 min
May 12, 7:26 PM EDTFlash Flood WarningGRRAllegan3 hr
May 12, 7:54 PM EDTTornado WarningGRRAllegan, Kalamazoo51 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.